Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 155, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 28, 2018, 5:11 AM CDT for O'Brien County, Sioux County, Iowa. It was in force for 49 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2018, 5:11 AM CDT (10:11 UTC)
- Expired
- Aug 28, 2018, 6:00 AM CDT
- In force
- 49 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties O'Brien County, IA, Sioux County, IA
The radar
The Sioux Falls radar (KFSD), 96 km from the middle of the area, began a volume at 10:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 5:15 AM CDT | HAIL 1.5 | 3 E Alton, IA | LOTS OF CROP DAMAGE FROM HALF DOLLAR TO SILVER DOLLAR SIZED HAIL. |
| Aug 28, 5:48 AM CDT | HAIL 0.75 | Sutherland, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 10.2 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2005 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 1801 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 345 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 23.4
The text
As transmitted.
526
WUUS53 KFSD 281011
SVRFSD
IAC141-167-281100-
/O.NEW.KFSD.SV.W.0155.180828T1011Z-180828T1100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
511 AM CDT TUE AUG 28 2018
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Southeastern Sioux County in northwestern Iowa...
Central O'Brien County in northwestern Iowa...
* Until 600 AM CDT.
* At 511 AM CDT, a severe thunderstorm was located over Alton, or
near Orange City, moving east at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Hospers and Granville around 525 AM CDT.
Paullina and Archer around 540 AM CDT.
Primghar around 550 AM CDT.
Sutherland around 600 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4292 9606 4302 9608 4322 9555 4298 9544
TIME...MOT...LOC 1011Z 252DEG 28KT 4297 9601
HAIL...1.25IN
WIND...60MPH
$$
Hanko1 follow-up statement
606
WWUS53 KFSD 281033
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
533 AM CDT TUE AUG 28 2018
IAC167-281042-
/O.CAN.KFSD.SV.W.0155.000000T0000Z-180828T1100Z/
Sioux IA-
533 AM CDT TUE AUG 28 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SIOUX COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4294 9586 4309 9586 4322 9555 4298 9544
TIME...MOT...LOC 1032Z 242DEG 29KT 4298 9572
$$
IAC141-281100-
/O.CON.KFSD.SV.W.0155.000000T0000Z-180828T1100Z/
O'Brien IA-
533 AM CDT TUE AUG 28 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 AM CDT
FOR CENTRAL O'BRIEN COUNTY...
At 532 AM CDT, a severe thunderstorm was located over Paullina, or 15
miles southeast of Sheldon, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Primghar around 545 AM CDT.
Sutherland around 550 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4294 9586 4309 9586 4322 9555 4298 9544
TIME...MOT...LOC 1032Z 242DEG 29KT 4298 9572
HAIL...1.00IN
WIND...60MPH
$$
HankoWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 4:30 AM CDT, 41 minutes earlier.
Area forecast discussion, Aug 28, 4:30 AM CDT, 41 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 430 AM CDT Tue Aug 28 2018 .SHORT TERM...(Today and Tonight) Issued at 430 AM CDT Tue Aug 28 2018 Abbreviated discussion today due to monitoring of ongoing storms. Forcing associated with approach of main upper level trough initiating considerable post frontal convective activity during the overnight hours. Slow southeast progression ot the elevated instability gradient, but up to 1000-1500 J/kg noted on soundings in the vicinity of elevated boundary. Storms have been prolific hail producers overnight, mostly quarter to golf ball size. Storms may continue marginally severe into the near dawn hours south and east of Sioux Falls, but expect that slight weakening of the QG lift and southward shift to instability gradient should limit further severe convection. As strong jet entrance region moves into the area today, should get additional showers and thunderstorms developing along the boundary during the later morning and early afternoon, with the focal zone just southeast of the present location, mainly far southeast SD/northeast NE through northwest IA. Have slowed the previous forecast exit of precipitation band, but still look for the progression of various features to cease rainfall in the area during the evening. Chilly high pressure will settle into the area tonight with most lows into the 40s. .LONG TERM...(Wednesday through Monday) Issued at 430 AM CDT Tue Aug 28 2018 Very little time to diagnose the remainder of the forecast period. Warm advection will kick in during Wednesday night into early Thursday, and suspect that a couple of isolated showers/thunderstorms will accompany the mid-level thermal gradient later Wed night and early Thursday fairly close to the I-29 corridor. Will also get quite breezy on Thursday with increasing low-level moisture. With a wave moving across in most solutions Thursday night, likely to get some scattered convection. Warm and humid conditions Friday as a low-level boundary works into the game, and could be looking at threat for heavy rainfall or even some severe storms. A couple of subtle features that could bring some rogue showers or thunder to the Missouri River corridor Sunday with main thermal gradient lurking to the south, but most should enjoy a quiet Labor Day weekend until a better chance for showers/storms again on Labor Day. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1058 PM CDT Mon Aug 27 2018 Isolated thunderstorms will move across the forecast area this period, but with spotty coverage, opting to not include thunder in the TAFs given low confidence that storms will impact terminals. IFR-locally LIFR ceilings and visibility to start the period across southwest Minnesota and east central South Dakota is expected to gradually improve with passage of cool front during the pre-dawn hours. At this point, do not have sub-VFR visibility at KFSD, though could be close prior to north winds increasing and will monitor closely. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...Chapman LONG TERM...Chapman AVIATION...JH
Hazardous weather outlook, Aug 27, 7:56 PM CDT, 9 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 756 PM CDT Mon Aug 27 2018 SDZ038>040-050-052>055-057>061-063>065-068-290100- Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake- Brule-Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson- Bon Homme- 756 PM CDT Mon Aug 27 2018 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Tonight Before midnight, a line of thunderstorms will likely move through the region. Some of these storms could be strong to severe, with abundant lightning, hail up to the size of quarters, and wind gusts to 60 mph. Storms move east of this region after midnight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are possible Thursday night through Friday night. Details on storm strength are still low confidence at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ056-062-066-067-069>071-290100- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Moody-Minnehaha-Turner- Lincoln SD-Yankton-Clay SD-Union- 756 PM CDT Mon Aug 27 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota, and southeast South Dakota. .DAY ONE...Tonight After 11pm through sunrise Tuesday, a line of thunderstorms will likely move through the region. Some of these storms could be strong to severe, with abundant lightning, hail up to the size of quarters, and wind gusts to 60 mph. Storms move east of this region after sunrise. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are possible Thursday night through Friday night. Details on storm strength are still low confidence at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Aug 28, 3:58 AM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
358 AM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 AM HAIL 10 SE FREEMAN 43.24N 97.30W
08/28/2018 E1.25 INCH TURNER SD PUBLIC
ALSO STRONG WINDS, SPEED UNKNOWN. THE
DURATION OF THE HAIL EVENT WAS 5 MINUTES.
&&
JCLocal storm report, Aug 28, 4:03 AM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
403 AM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 AM HAIL SCOTLAND 43.15N 97.72W
08/28/2018 E0.88 INCH BON HOMME SD PUBLIC
&&
JCLocal storm report, Aug 28, 4:06 AM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
406 AM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 AM HAIL 1 NE WALL LAKE 43.53N 96.95W
08/28/2018 E1.75 INCH MINNEHAHA SD PUBLIC
HAIL STRIPPED LEAVES FROM TREES. SOCIAL
MEDIA VIDEO. THE DURATION OF THE HAIL EVENT
WAS 5 MINUTES.
&&
JCLocal storm report, Aug 28, 4:37 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
437 AM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0223 AM HAIL 2 E SIOUX FALLS 43.54N 96.69W
08/28/2018 E1.75 INCH MINNEHAHA SD PUBLIC
MAINLY QUARTER TO HALF DOLLAR HAIL, WITH A
FEW GOLF BALL SIZE STONES.
&&
JCLocal storm report, Aug 28, 4:39 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
439 AM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 AM HAIL ROCK VALLEY 43.20N 96.29W
08/28/2018 E0.88 INCH SIOUX IA PUBLIC
PEA TO NICKEL SIZE HAIL.
&&
JCLocal storm report, Aug 28, 4:43 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
443 AM CDT TUE AUG 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 AM HAIL ROCK VALLEY 43.20N 96.30W
08/28/2018 E1.00 INCH SIOUX IA TRAINED SPOTTER
THE DURATION OF THE HAIL EVENT WAS 4
MINUTES.
&&
JCThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 3:48 AM CDT | Severe Thunderstorm Warning | FSD | Lyon, Sioux | 42 min |
| Aug 28, 4:35 AM CDT | Severe Thunderstorm Warning | FSD | Lyon, O'Brien, Osceola, Sioux | 40 min |
| Aug 28, 5:50 AM CDT | Severe Thunderstorm Warning | FSD | Clay, O'Brien | 40 min |
| Aug 28, 6:19 AM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Cherokee, Clay | 41 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.